Library Header Image
LSE Research Online LSE Library Services

Cone-constrained continuous-time Markowitz problems

Czichowsky, Christoph and Schweizer, Martin (2013) Cone-constrained continuous-time Markowitz problems. Annals of Applied Probability, 23 (2). pp. 764-810. ISSN 1050-5164

Full text not available from this repository.
Identification Number: 10.1214/12-AAP855


The Markowitz problem consists of finding, in a financial market, a self-financing trading strategy whose final wealth has maximal mean and minimal variance. We study this in continuous time in a general semimartingale model and under cone constraints: trading strategies must take values in a (possibly random and time-dependent) closed cone. We first prove existence of a solution for convex constraints by showing that the space of constrained terminal gains, which is a space of stochastic integrals, is closed in L 2 . Then we use stochastic control methods to describe the local structure of the optimal strategy, as follows. The value process of a naturally associated constrained linear-quadratic optimal control problem is decomposed into a sum with two opportunity processes L ± appearing as coefficients. The martingale optimality principle translates into a drift condition for the semimartingale characteristics of L ± or equivalently into a coupled system of backward stochastic differential equations for L ± . We show how this can be used to both characterize and construct optimal strategies. Our results explain and generalize all the results available in the literature so far. Moreover, we even obtain new sharp results in the unconstrained case.

Item Type: Article
Official URL:
Additional Information: © 2013 Institute of Mathematical Statistics
Divisions: Mathematics
Subjects: Q Science > QA Mathematics
Date Deposited: 26 Sep 2013 12:58
Last Modified: 04 Apr 2024 20:06

Actions (login required)

View Item View Item